Acute hypophosphataemia and hypokalaemia in a patient starting antiretroviral therapy in Zambia—a new context for refeeding syndrome?
- Christopher Nyirenda1,
- Isaac Zulu2,
- Edmond K Kabagambe3,
- Shashwatee Bagchi4,
- Dara Potter2,
- Claire Bosire5,
- Zipporah Krishnasami6,
- Douglas C Heimburger7
- 1University Teaching Hospital, Internal Medicine, Ridgeway Campus, Lusaka, N/A, Zambia
- 2CDC Zambia, N/A, Lusaka, N/A, Zambia
- 3University of Alabama at Birmingham, 1665 University Blvd, Birmingham, Alabama 35294, USA
- 4University of Maryland, N/A, Lusaka, N/A, Zambia
- 5National Cancer Institute, US National Institutes of Health, Risk Factor Monitoring & Methods Branch, EPN 4005, 6130 Executive Blvd, MSC 7344, Bethesda, Maryland 20892-7344, USA
- 6University of Alabama at Birmingham, Medicine, PAUL 229, 728 21st St. South, Birmingham, Alabama 35294-0007, USA
- 7University of Alabama at Birmingham, Nutrition Sciences, Webb 439, 1675 University Blvd, Birmingham, Alabama 35294-3360, USA
- Douglas Heimburdger,
- Published 3 April 2009
High mortality rates have been reported in the first 90 days of antiretroviral therapy in Zambia and other low-income countries. We report a case of acute hypophosphataemia and hypokalaemia in the first week of antiretroviral therapy in a patient with extreme AIDS wasting. Given its occurrence in an extremely wasted patient, it may be physiologically similar to refeeding syndrome but other causes could be relevant as well. Acute hypophosphataemia may contribute to early antiretroviral therapy associated mortality in low-income countries.
Competing interests: none.
Patient consent: Patient/guardian consent was obtained for publication. The patient was one of the first participants enrolled in an observational study entitled: Nutritional Causes for Early ART Mortality in Zambia. Results of the full cohort are currently being analysed.